Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Jackson, MS

June 1, 20046 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 1, 2004, 8:55 AM CDT for 6 counties in Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 8:55 AM CDT (13:55 UTC)
Expired
Jun 1, 2004, 1:00 PM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Forrest County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 011359
FFWJAN
MSC031-035-065-067-073-091-011800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
855 AM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 100 PM CDT

* AT 852 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF  
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM NEAR MENDENHALL TO    
  BROOKHAVEN BUILDING SOUTHEAST AT 45 MPH. THE AREA OF HEAVY RAIN    
  WILL DUMP FROM 2 TO 3 INCHES OF ADDITIONAL RAINFALL AS IT MOVES    
  ACROSS SOUTHEAST MISSISSIPPI THROUGH MIDDAY. SOME LOCATIONS 
HAVE     ALREADY HAD FLOODING THIS MORNING...ESPECIALLY IN THE 
HATTIESBURG
  VICINITY.

  A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ABOUT TO  
  OCCUR. IF YOU ARE IN THE WARNING AREA AND LIVE IN FLOOD PRONE      
  LOCATIONS MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING      
  ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO      
  PROTECT LIFE AND PROPERTY.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3118 8995 3105 8976 3099 8920 3147 8919
          3147 8893 3182 8895 3174 8996

$$
2 follow-up statements
000 
WGUS74 KJAN 011521
FFSJAN
MSC031-035-065-067-073-091-011800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CDT TUE JUN 1 2004

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM FOR...

COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
JONES COUNTY IN SOUTHEAST MISSISSIPPI
FORREST COUNTY IN SOUTHEAST MISSISSIPPI
LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

AT 1010 AM...RADAR CONTINUED TO SHOW A LINE OF THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN FROM NEAR LAUREL TO HATTIESBURG TO SANDY 
HOOK MOVING SOUTHEAST AT 40 MPH. ADDITIONAL THUNDERSTORMS WILL 
CONTINUE DEVELOPING AHEAD OF THIS LINE OVER SOUTHERN FORREST COUNTY. 
THE AREA OF HEAVY RAIN WILL DUMP FROM 1 TO 2 INCHES OF ADDITIONAL 
RAINFALL AS IT MOVES ACROSS SOUTHEAST MISSISSIPPI THROUGH MIDDAY. 
THE RAINS SHOULD TAPER OFF BETWEEN NOON AND 1 PM FROM THE NORTHWEST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ABOUT TO    
OCCUR. IF YOU ARE IN THE WARNING AREA AND LIVE IN FLOOD PRONE        
LOCATIONS MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING        
ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO        
PROTECT LIFE AND PROPERTY.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT  
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
000 
WGUS74 KJAN 011833
FFSJAN
MSC031-035-065-067-073-091-011925-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT TUE JUN 1 2004

THE FLASH FLOOD WARNING OVER PARTS OF SOUTHEAST MISSISSIPPI ENDED AT 
100 PM FOR THE FOLLOWING COUNTIES...

COVINGTON...JONES...FORREST...LAMAR...MARION...AND JEFFERSON DAVIS 
COUNTIES. 

AT 120 PM...RADAR INDICATED THAT RAINFALL HAS DIMINISHED OVER THE 
SOUTHEASTERN PORTIONS OF MISSISSIPPI AND WAS GENERALLY LOCATED SOUTH
OF HIGHWAY 98 FROM COLUMBIA TO HATTIESBURG. HOURLY RAINFALL RATES 
HAVE TAPERED OFF TO LESS THAN ONE TENTH OF AN INCH PER HOUR AND NO 
ADDITIONAL FLOODING IS EXPECTED FOR THE NEXT FEW HOURS. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:20 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 3:20 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT TUE JUN 1 2004

.DISCUSSION...
LARGE AREA OF CONVECTION APPROACHING FROM THE WEST THIS MORNING.
ASSOCIATED SHORTWAVE MOVING INTO WRN ZONES EARLY TODAY...EXITING ERN
ZONES LATE AFTERNOON. BEST MOISTURE AND INSTABILITY FIELDS WILL
REMAIN OVER CENTRAL AND SRN ZONES. HEALTHY CONVECTION NOTED IN
VICINITY OF OUTFLOW BOUNDARY ACROSS SERN ZONES THIS MORNING WILL
CONTINUE WITH A SLIGHT NWD SHIFT DURING THE AFTERNOON. WILL KEEP
AFTERNOON TEMPS SLIGHTLY BELOW NORMAL MOST LOCATIONS DUE TO CLOUD
COVER AND CONVECTION.

THE NEXT SHORTWAVE DROPS INTO WRN ZONES LATE TONIGHT BUT MID LEVEL
MOISTURE LOOKS LIMITED AND THE AIR MASS WILL STABILIZE SOMEWHAT.
LEFT IN CHANCE POPS NWRN ZONES AFTER MIDNIGHT ALONG LEADING EDGE OF
DEEPER MOISTURE WITH THE NEXT WAVE. LONG WAVE TROUGH IN NRN STREAM
PIVOTS THIS WAY DURING THE DAY TO ADD TO UPPER SUPPORT FOR HIGHER
POPS WEDNESDAY.

SHORTWAVE TRACK CONTINUES ACROSS THE REGION BUT HARD TO PINPOINT
BOUNDARY LOCATIONS AFTER WEDNESDAY. NEXT BOUNDARY FORECAST INTO NRN
ZONES WEDNESDAY NIGHT WITH REMNANTS INDICATED SOMEWHERE S OF
INTERSTATE 20 THURSDAY AFTERNOON. MODELS AGREE THAT WEAK UPPER
DIVERGENCE WILL BE IN PLACE SRN ZONES THURSDAY AFTERNOON SO LEFT
BEST CONVECTION COVERAGE SRN AND CENTRAL AREAS. MODELS CONTINUING
PREVIOUS TREND TO SHIFT BOUNDARY NEAR SRN BORDER FRIDAY...LEAVING
AIR MASS RELATIVELY DRY AND STABLE IN ITS WAKE.

LOW LEVEL SLY FLOW REDEVELOPING SATURDAY WITH GENERAL TROUGHING OVER
REGION TO MAINTAIN CHANCE POPS THROUGH THE WEEKEND INTO MONDAY.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Jun 1, 7:13 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
713 AM CDT TUE JUN 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021213-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
713 AM CDT TUE JUN 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS
NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI...GENERALLY
SOUTH OF A LINE FROM BASTROP TO YAZOO CITY TO MERIDIAN. THE
PRIMARY SEVERE WEATHER RISK WITH STRONGER STORMS WILL BE DAMAGING
WIND GUSTS TO 70 MILES AN HOUR AND LARGE HAIL TO THE SIZE OF
QUARTERS.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE FOR SOUTHEAST ARKANSAS
AND MISSISSIPPI AREAS NORTH OF A LINE FROM YAZOO CITY TO
MERIDIAN. FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH ANY STORM THAT FORMS.

THE REMNANTS OF A FRONT WILL LINGER SOUTH OF INTERSTATE 20 AND
WILL HELP FOCUS THUNDERSTORM DEVELOPMENT  ACROSS CENTRAL AND
SOUTHERN ZONES. AN UPPER WEATHER DISTURBANCE WILL ALSO	SWING
ACROSS THE REGION AND WILL PROVIDE UPPER SUPPORT FOR STRONG
CONVECTION.

...FLOODING...
STRONG THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL FOR
MANY AREAS ALONG AND SOUTH OF A LINE FROM BASTROP TO YAZOO CITY
TO MERIDIAN. PONDING WATER CAN BE  EXPECTED ACROSS SOME ROADWAYS
AND IN LOW LYING AREAS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR HINDS COUNTY FOR A
POTENTIAL DAM FAILURE IN BYRAM TODAY. PLEASE REFER TO THE FLASH
FLOOD WATCH PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ANOTHER ROUND OF STRONG THUNDERSTORMS IS EXPECTED WEDNESDAY AS
THE NEXT WEATHER SYSTEM PIVOTS INTO THE AREA. THE PRIMARY REGION
OF CONCERN WILL BE AREAS ALONG AND SOUTH OF A LINE FROM BASTROP
TO YAZOO CITY TO DEKALB.    THESE STORMS WILL PRODUCE GUSTY WIND
AND SMALL HAIL. FREQUENT DANGEROUS LIGHTNING WILL ALSO OCCUR.

THE REMNANTS OF THE FRONT WILL CONTINUE ACROSS THE REGION AS THE
NEXT WEATHER F DISTURBANCE MOVES THROUGH. THIS WILL PROVIDE
SUFFICIENT LIFT FORTHE	DEVELOPMENT OF STRONG
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 1, 6:54 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
654 AM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      HATTIESBURG             31.31N 89.31W
06/01/2004                   FORREST            MS   LAW ENFORCEMENT

            HOMES AND BUSINESSES FLOODED. MULTIPLE ROADS CLOSED.

0600 AM     FLASH FLOOD      43 N PURVIS             31.76N 89.41W
06/01/2004                   COVINGTON          MS   EMERGENCY MNGR

            MULTIPLE HOUSES UNDER WATER. ROADS CLOSED. TWO HOUSES
            FLOODED.

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:47 AM CDTFlash Flood WarningJANForrest, Lamar, Marion58 min
Jun 1, 5:49 AM CDTFlash Flood WarningJANForrest, Lamar56 min
Jun 1, 6:54 AM CDTFlash Flood WarningJANForrest, Lamar51 min
Jun 1, 8:50 AM CDTSevere Thunderstorm WarningJANLawrence, Lincoln30 min
Jun 1, 9:15 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis45 min
Jun 1, 9:51 AM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar49 min
Jun 1, 10:01 AM CDTSevere Thunderstorm WarningJANMarion19 min
Jun 1, 10:38 AM CDTSevere Thunderstorm WarningJANForrest27 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.